Friday, 26 January 2018

It’s my body

and as I get older, I need to know what is going into it! That most certainly applies to prescription medicine.

I recently visited my doctor to let him know that my insomnia had reached an all time low, around 2-3 hours a night, if I am lucky. I had previously been prescribed a low dose antidepressant for the side effect of drowsiness to try and help. It did for a while.

Now he has prescribed something far stronger with possible horrendous side effects but a definite chance of sleep. Wasn’t too sure so checked these pills out when I got home.

Very common side effects are:

Weight gain within 2 months due to nocturnal eating (whilst asleep apparently), a voracious increase in appetite with a need for sugar and carbs, say what! During clinical trials, the weight gain was between 21% and 30%. That would be 2 - 3 stone for me, not exactly good for my heart or body!

Increase in cholesterol, severe constipation, frightening dreams that reoccur, headaches, nausea, painful joints amonst many others. The information sheet inside is the biggest I have ever seen.

Quite frankly, I am not going to take them and shall return to discuss things further.

I have been down the herbal and Nytol route but don’t want to be stuck on those forever. Onward and upward.

Have a good if wet weekend.

26 comments:

  1. Blimey, those side effects definitely outweigh the benefits....scary! Sorry you're having so much trouble sleeping, hope you and the GP find a better solution.

    ReplyDelete
    Replies
    1. So do I as severe lack of sleep can cause a stroke and other problems.

      Delete
  2. I fear that you may find more of the same with other drugs. Good luck.

    ReplyDelete
    Replies
    1. Thanks, trying when possible to not try drugs. I always check side effects before using just in case my doctor has forgotten something.

      Delete
  3. Blimey, they are horrendous side-effects. I'm not at all surprised you don't want to give them a go. I really hope you find something that works for you without being too complicated.
    J x

    ReplyDelete
    Replies
    1. Its an ongoing search for sure!

      Delete
  4. Oh my! Although, my appetite for sugar and carbs is what I would already call voracious.
    I do hope you manage to find something to help with your insomnia. It's horribly debilitating. Are you aware of anything that may be triggering it? X

    ReplyDelete
    Replies
    1. It has been ongoing for years. Nothing as far as I or he knows, is triggering it.

      Delete
  5. I have bouts of insomnia sometimes lasting a couple of months. When I reach the end of my tether, I resort to taking a couple of antihistamine tablets. They usually do the trick.

    ReplyDelete
    Replies
    1. I have used 1/4 and 1/2 dose Nytol (blue box), which work quite well but am trying not to use them long term.

      Delete
  6. My goodness such a good job you read the information and so disappointing that the side effects weren't discussed with you by the doctor. I wouldn't be taking them either.

    ReplyDelete
    Replies
    1. Don’t mind some side effects but these seem quite bad.

      Delete
  7. Good job you checked!!

    My Mum was prescribed some sleeping tablets for a short term and they gave her the most terrifying nightmares, she couldn't cope with the sheer fear she was feeling when she woke up, so went back to sleepless nights but no nightmares.

    ReplyDelete
    Replies
    1. Always like to check, just in case.

      Delete
  8. Those tablets sound awful.
    Although I think they sometimes list everything just to cover themselves.

    ReplyDelete
  9. I don't know what the equivalents would be over there but I occasionally take-over the counter-Kirkland (costco) rapid release acetaminophen 500g with diphenhydramine 25mg. I only take them occasionally when I have had several nights of very little sleep. DS#2 works for an airline and flies all over the world so his sleep patterns are always out of whack. He takes the same thing but he uses the Tylenol brand. They both say on the label that they are non-habit forming.

    ReplyDelete
  10. I always check everything before I take it, or like you, decide not to take it.My sleeping pattern is erratic but the one thing that has really helped is practising Mindfulness. There is a wonderful local teacher and he also helped me to be able to fly after 23 years of avoidance. Catriona

    ReplyDelete
  11. I've recently been introduced to Essential Oils...quality, pure oils rather than ones from the box stores. My husband has PTSD due to Nam and agent orange and often had trouble with sleep. I just plain can't get my brain to shut down some nights. We have been using a blend of different oils for each of us and it has made a huge difference......he hasn't had bad dreams since using. If you could find a distributor from a reliable Oil company, it would be nice for you to try. I have a membership with a really good company here in the US but they are world-wide. I have friends who don't really want to have the membership so I mix a roller of oils for their needs. Maybe you could find someone who would do that for you. The company I use is Young Living. Anyway I hope you find something to help you. I like the oils because they are all natural.

    ReplyDelete
  12. I hope you are helped with your insomnia as it's horrible. I have it a lot, due to going through the 'change' I think. To have it long term must be awful.

    ReplyDelete
  13. As a fellow insomniac I feel your pain. I am currently getting over flu and have had the best sleeps in years. Now that the flu is subsiding the insomnia is returning...

    ReplyDelete
  14. I take amatrypteline but a very small dose at 8:30 each night. I sufficiency drowsy by 10:30. After working shifts all my adult life my body still hadn't adapted to Retirement! Some nights I don't bother and listen to a book on headphones and eventually drift off.

    ReplyDelete
  15. Insomnia - it is a curse. I'm with you there

    ReplyDelete
  16. Although I am not glad others are suffering, its nice to know I am not alone. Thanks for your thoughts and advice.

    ReplyDelete
  17. I do hope that the doctor can suggest something that will help, without causing more problems than it helps. I suffer with insomnia in the month before my B12 injection is due,so you have my sympathy. Four weeks out of 12 is bad enough. I always check the side effects, and was very glad I do when I was prescribed antibiotics by my GP when I was pregnant that would have badly damaged KL's teeth and bones- apparently he had ' forgotten' that I was pregnant. Email is in progress. x

    ReplyDelete
    Replies
    1. Back to see him next week. I might go back on what I was on, increased slightly but it may affect my beta blocker!

      Delete
  18. Have you tried mindfulness meditation? I've depression and it helps with that. The app I use also has meditations specifically for getting to sleep.
    I wouldn't fancy any of those side effects!
    Tx

    ReplyDelete

I love hearing from you, will read all your comments and try and answer any questions you leave. Please leave comments in English. Don't forget to come back and read my reply! All comments are moderated so if you try to link it to a commercial web site, it will not be published.